Texas, 2015

Flash Flood and Damaging Wind in Texas, April 14, 2015

April 14, 2015 · NWS HGX · 3 events in 1 county or zone

A passing shortwave disturbance initialized clusters of coastal county thunderstorms that produced severe wind gusts and street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A passing shortwave disturbance initialized clusters of coastal county thunderstorms that produced severe wind gusts and street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 14, 7:58 AM CST, 32 minutes earlier.

Area forecast discussion, Apr 14, 7:58 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
858 AM CDT TUE APR 14 2015

.DISCUSSION...
DID A QUICK UPDATE TO RAISE POPS AT/ALONG THE COAST DUE TO CURRENT LINE
OF STORMS. NOT SURE HOW FAR INLAND THIS ACTIVITY WILL GO (A MAJORITY
OF IT COULD REMAIN OFFSHORE)...SO KEPT POPS IN A 50%-60% RANGE FOR
THOSE AREAS.

LOCALLY HEAVY RAINFALL (POTENTIAL FOR 3 TO 4 INCHES IN A SHORT PERIOD
OF TIME) COULD LEAD TO SOME FLOODING NEAR THE COAST. ALSO COULD SEE
SOME MARINE WIND GUSTS >34 KNOTS.  42
&&

.PREV DISCUSSION... /ISSUED 458 AM CDT TUE APR 14 2015/

DISCUSSION...
ACTIVITY OUT TO THE W/SW WILL BE MOVING INTO THE AREA LATER THIS
MORNING/AFTN AS A DISTURBANCE INTERACTS WITH THE STALLED FRONTAL
BOUNDARY OVER THE NRN HALF OF THE CWA. AS SUCH THE SOMEWHAT UNEX-
PECTED YET SOMEWHAT WELCOME RESPITE YESTERDAY FROM THE RAIN WILL
BE ENDING TODAY. MAIN THREAT WITH THESE STORMS LIKELY HEAVY RAIN
AND LOCALIZED FLOODING GIVEN THE SLOW STORM MOVEMENT/PRESENCE OF
A LOW-LEVEL BOUNDARY (BE IT THE STALLED COLD FRONT OR SEABREEZE).
THE COLD FRONT IS PROGGED TO SLOWLY SAG A BIT FURTHER SOUTH THIS
AFTN...BUT STILL NOT REACHING THE COAST BEFORE IT FINALLY STOPS/
WEAKENS TONIGHT. ONSHORE WINDS SET TO RESUME AREAWIDE TOMORROW.

THE MAIN ISSUE WITH THE REST OF THE FCST REMAINS TIMING OF THESE
ASSORTED DISTURBANCES AS THEY EJECT AROUND THE BOTTOM OF THE LIN-
GERING (TO VERY SLOW EWD MOVING) UPPER LOW/TROF AXIS OVER FAR NW
TX. WILL KEEP CHC POPS IN THRU THE REST OF THE WEEK...BUT EXPECT-
ING THEM TO PEAK THURS AS THE MAIN UPPER SYSTEM APPROACHES ALONG
WITH ANOTHER FRONT. EXTENDED MODELS IN SLIGHTLY BETTER AGREEMENT
WITH THE PATTERN CHANGE NEXT WEEK OF WEAK UPPER RIDGING AND MUCH
DRIER WX. 41

MARINE...
LIGHT WINDS THIS MORNING SHOULD GRADUALLY INCREASE THIS MORNING
BECOMING MORE SOUTHERLY. SEABREEZE SHOULD FORM AND BECOME A FOCUS
FOR SHOWERS AND THUNDERSTORMS IN THE AREA OF THE BAYS AND SHOWERS
OVER THE GULF WATERS. WEAK COLD FRONT SAGS SOUTH TODAY AND MAY
INTERACT WITH SEABREEZE BEFORE MOVING OFF THE COAST WEDNESDAY
MORNING BUT WINDS REMAIN LIGHT. SE FLOW REDEVELOPS BY LATE
WEDNESDAY AND INCREASES AS UPPER TROUGH SETS UP OVER THE 4
CORNERS...SEAS SHOULD RESPOND BUILDING TO 4 TO 6 FEET THURSDAY
NIGHT. EVENTUALLY COLD FRONT CREEPS OFF THE COAST AGAIN SATURDAY
MORNING.
45

AVIATION...
LOW CIGS AND FOG DEVELOPING ALONG AND NORTH OF THE FRONTAL
BOUNDARY IN THE VICINITY OF CLL/UTS. THE FRONTAL BOUNDARY SHOULD
SAG SOUTH AND MAY IMPACT CXO AREA BEFORE SUNRISE. THE HOUSTON HUBS
SHOULD ESCAPE THE WORST OF IT DUE TO THE LATER ARRIVAL OF THE
BOUNDARY AND DAYTIME HEATING...SOME MVFR CIGS POSSIBLE 12-17Z
BEFORE SHOWERS AND THUNDERSTORMS BECOME MORE COMMON ALONG THE
COAST. MAY HAVE SIGNIFICANT IMPACTS FOR LBX TERMINAL THIS
AFTERNOON AND COULD IMPACT SGR/HOU THIS AFTERNOON AS WELL
DEPENDING ON HOW FAR INLAND THE SEABREEZE PUSHES AND THE PLACEMENT
OF FRONTAL BOUNDARY.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  62  79  66  78 /  50  30  30  30  50
HOUSTON (IAH)              76  65  80  67  78 /  60  30  40  30  60
GALVESTON (GLS)            75  69  77  70  75 / 100  30  50  30  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...14
Hazardous weather outlook, Apr 14, 7:17 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
817 AM CDT TUE APR 14 2015

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-151330-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
817 AM CDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE MOVING IN FROM THE WEST WILL BE
INTERACTING WITH A STALLED COLD FRONT TODAY AND PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS. THE
STRONGEST STORMS SHOULD BE NEAR THE COAST AND OFFSHORE THIS
MORNING AND AFTERNOON.

RAINFALL TOTALS ARE EXPECTED TO AVERAGE FROM ONE HALF TO ONE INCH
WITH ISOLATED TOTALS FROM 3 TO 4 INCHES POSSIBLE WITH THE HEAVIER
RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN CHANCES COULD SPIKE ONCE AGAIN THURSDAY AS ANOTHER COLD FRONT
MOVES INTO THE AREA ALONG WITH THE MAIN UPPER LEVEL LOW PRESSURE
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 14, 8:15 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
915 AM CDT TUE APR 14 2015

TXZ236>238-141500-
BRAZORIA TX-GALVESTON TX-MATAGORDA TX-
915 AM CDT TUE APR 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRAZORIA...SOUTHWESTERN
GALVESTON AND EAST CENTRAL MATAGORDA COUNTIES UNTIL 1000 AM CDT...

AT 914 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF SARGENT...OR 8 MILES SOUTHEAST OF SWEENY...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE JACKSON...ANGLETON...FREEPORT...CLUTE...SWEENY...RICHWOOD...
BRAZORIA...JONES CREEK...OYSTER CREEK...HOLIDAY LAKES...BAILEY'S
PRAIRIE...SARGENT AND WILD PEACH VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2891 9581 2923 9552 2914 9516 2911 9516
      2909 9515 2912 9508 2909 9513 2908 9514
      2906 9517 2910 9516 2911 9518 2908 9519
      2908 9517 2904 9523 2902 9523 2876 9564
TIME...MOT...LOC 1414Z 211DEG 23KT 2894 9562

CAR
Local storm report, Apr 14, 8:21 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
921 AM CDT TUE APR 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     MARINE TSTM WIND SURFSIDE BEACH          28.95N 95.28W
04/14/2015  M40.00 MPH       BRAZORIA           TX   MESONET

            REPORT FROM WINDALERT.

&&

42

The radar

The Houston radar (KHGX), 59 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Brazoria

When
April 14, 8:30 AM CST
Where
Brazoria County, Lake Jackson
Measured
55 kt (63 mph) estimated gust
Reported by
Local Official
Coordinates
29.050, -95.450

Numerous trees will downed by severe thunderstorm wind gusts and blocking streets within town.

Lightning, Brazoria

When
April 14, 8:30 AM CST
Where
Brazoria County, Lake Jackson
Property damage
$5,000
Reported by
Local Official
Coordinates
29.050, -95.450

A lightning strike caused damage to a structure.

Flash Flood, Brazoria

When
April 14, 8:30 AM CST to 10:30 AM CST
Where
Brazoria County, 1.1 mi NNW of Lake Jackson to 0.55 mi NNW of Ross
Cause
Heavy Rain
Reported by
Local Official
Coordinates
29.065, -95.456

Heavy rain caused residential street flooding that left some roadways impassable across northern Lake Jackson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575464, 575465, 575466.